Chemotherapy sucks; painful lymphnode despite chemotherapy

Question

I've completed two rounds of chemotherapy. My gallium scan is negative. Two weeks ago they started to wean my prednisone. Five days later, my armpit was swollen; I had a very enlarged and painful lymph node. My Oncologist prescibed Augmentin. I spiked a 102.3 fever. I'm nervous because this happened after the first chemo. Does this sound like lymphoma again and if so why can't i get rid of it after so many chemotherapies. Sorry to say chemo sucks. All i want is to be well. Sorry .

Answer

Thank you for your honest and frank thoughts about chemotherapy. You would not be the first to say that "chemo sucks". As I'm sure you're aware, chemo is certainly not pleasant, but is your best chance at being well again, a wish you bring up in your last sentence. Patients are very variable in how they tolerate chemotherapy; many many patients sail through the chemotherapy with very few, if any, side effects. For others chemotherapy is described in many terms, which are not suitable for me to print. Speak to your oncologist about the side effects. There are MANY ways to combat the chemo side effects (e.g. ways to decrease nausea, ways to decrease changes in sleep patterns, and so on.)

In terms of your lymph node in the armpit, my guess is that this is NOT lymphoma. I am basing this hunch on your negative gallium scan. It's unusual for the lymph node to be cancerous in the setting of a negative gallium scan. It sounds like you had a nasty infection in that area. Hopefully strong and potent antibiotics will take care of it. If the Augmentin does not take care of this, many other antiobiotics are available. Sometimes it is necessary to drain the lymph nodes (a surgeon typically does this). I am most concerned about your white cell status. Chemotherapy can lower your white count and make you more susceptible to infection. Do you know your white cell status? If it's low, your oncologist can give you G-CSF (neupogen) which will increase your white cell number.

I ultimately believe that you will do well. Please write back and let me know how you're doing.

GOOD LUCK. BD.